Oregon, 2004

Heavy Snow in Oregon, January 1, 2004

January 1, 2004 · NWS PDT · 5 events in 5 counties and zones

A powerful winter storm hit the Pacific Northwest on New Years Day. A deep surface low tracked across central and northeast Oregon, as well as southeast Washington.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A powerful winter storm hit the Pacific Northwest on New Years Day. A deep surface low tracked across central and northeast Oregon, as well as southeast Washington. This resulted in heavy snow on the northwest side of the surface low track. Here are some of the snow totals from this event...Eastern Columbia River Gorge: The Dalles 6-8 inchesNorth Central Oregon: 1N Camp Polk 14 inches, Camp Sherman 10 inches, Warm Springs 7 inches, Mosier 6 inches, Maupin 6 inchesCentral Oregon: Sisters 11 inches, Sunriver 9 inches, La Pine 7 inchesLower Columbia Basin: 5 N Lexington 5 inches, Hermiston 4 inchesBlue Mountains: Ukiah 12 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 31, 10:15 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 31, 10:15 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
1015 PM PST WED DEC 31 2003

.SHORT TERM...LOW CLOUDS FORMED IN THE MOIST BOUNDARY LEVEL AIR OVER
THE COLUMBIA BASIN. AREAS OF FREEZING FOG FORMED IN THE FOOTHILLS AS
BRIEF CLEARING EARLIER THIS EVENING ALLOWED RADIATIONAL COOLING TO
DROP TEMPERATURES INTO THE TEENS. UPDATED FORECAST EARLIER TO ADD
FREEZING FOG AND INCREASE CLOUD COVER OVER THE BASIN. A DISTURBANCE
IS MOVING TOWARDS THE OREGON COAST WITH SHOWERS OCCURRING IN WESTERN
WASHINGTON AND OREGON. EXPECT THE SNOW TO MOVE ACROSS THE CASCADES
AFTER MIDNIGHT AND GRADUALLY SPREAD OVER EASTERN WASHINGTON AND
OREGON. THE SURFACE LOW ASSOCIATED WITH THE DISTURBANCE MOVE INTO
CENTRAL OREGON AFTER MIDNIGHT THEN MOVE TO NORTHEAST OREGON BY
THURSDAY EVENING. THIS SYSTEM WILL HAVE STRONG UPPER LEVEL SUPPORT
AND MOISTURE FOR MODERATE TO HEAVY SNOW IN CENTRAL AND NE OREGON AND
SE WASHINGTON. A STRONG PRESSURE GRADIENT WILL INCREASE THE WINDS
THROUGH THE GRANDE RONDE VALLEY AND CREATE AREAS OF BLOWING AND
DRIFTING SNOW. THE LOW WILL MOVE OUT OF THE REGION THURSDAY NIGHT
FOLLOWED BY A BROAD UPPER LEVEL TROUGH. MANY EMBEDDED DISTURBANCES
IN THE TROUGH WILL KEEP SNOW SHOWERS OVER THE REGION THURSDAY NIGHT
THROUGH FRIDAY NIGHT.   COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 10 24 18 27 / 30 80 30 30
WALLA WALLA         15 26 23 29 / 30 80 30 30
TRI-CITIES          20 27 21 30 / 20 70 30 20
YAKIMA              13 23 16 26 / 20 50 40 30
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING LATE TONIGHT AND NEW YEARS DAY FOR CENTRAL
     AND NORTH CENTRAL OREGON...THE JOHN DAY BASIN...AND THE JOHN
     DAY/OCHOCO HIGHLANDS (ZONE 42-43-47-49).

     HEAVY SNOW WARNING NEW YEARS DAY FOR THE LOWER COLUMBIA
     BASIN... THE BLUE MOUNTAIN FOOTHILLS...AND WALLOWA COUNTY
     (ZONES 44-45-50)

     WINTER STORM WARNING FOR THE GRANDE RONDE VALLEY FOR NEW
     YEARS DAY (ZONE 49)

     SNOW ADVISORY FOR THE BLUE MOUNTAINS FOR NEW YEARS DAY (ZONE 46)

WA...HEAVY SNOW WARNING FOR NEW YEARS DAY FOR THE LOWER COLUMBIA
     BASIN AND THE BLUE MOUNTAIN FOOTHILLS (ZONES 28-29)

     SNOW ADVISORY FOR NEW YEARS DAY FOR THE BLUE MOUNTAINS (ZONE
     30).

&&

76
Hazardous weather outlook, Dec 31, 3:15 PM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
315 PM PST WED DEC 31 2003

ORZ041>050-WAZ024>030-011300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT AND NEW YEARS DAY
A STRONG WINTER STORM WILL MOVE ACROSS CENTRAL AND NORTHEAST OREGON
AND SOUTHEAST WASHINGTON LATE TONIGHT AND NEW YEARS DAY.  THIS
SYSTEM WILL BRING WIDESPREAD SNOW WITH MODERATE TO HEAVY SNOW
ACCUMULATIONS TO MOST OF THE REGION.  IN ADDITION...BLOWING AND
DRIFTING SNOW ARE EXPECTED OVER PORTIONS OF THE GRANDE RONDE VALLEY
WHERE LOCALLY BREEZY WINDS WILL OCCUR ON NEW YEARS DAY. PLEASE REFER
TO PDXWSWPDT WWUS46 KPDT FOR LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A BROAD UPPER LEVEL LOW PRESSURE TROUGH WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH THE REMAINDER OF THE HOLIDAY WEEKEND.  SEVERAL
DISTURBANCES ASSOCIATED WITH THE LOW PRESSURE TROUGH WILL BRING
SCATTERED SNOW SHOWERS OVER THE REGION.  COLD AND UNSETTLED WEATHER
CONDITIONS WILL CONTINUE THROUGH MID WEEK AS THE REGION REMAINS
UNDER A WESTERLY FLOW ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 31, 9:26 PM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
926 PM PST WED DEC 31 2003

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY SNOW       6 N MEACHAM             45.59N 118.42W
12/31/2003  0.00 INCH        UMATILLA           OR   TRAINED SPOTTER

            6 INCHES OF NEW SNOW FELL DURING THE DAY TODAY

&&

JACOBSON
Local storm report, Dec 31, 9:33 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
933 PM PST WED DEC 31 2003

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             ATHENA                  45.81N 118.49W
12/31/2003  0.00 INCH        UMATILLA           OR   NWS EMPLOYEE

            2.5 INCHES OF NEW SNOW FELL THIS MORNING

&&

JACOBSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Columbia River Gorge

When
January 1, 1:00 AM PST to 2:00 PM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

Heavy Snow, North Central Oregon

When
January 1, 1:00 AM PST to 1:00 PM PST
Where
North Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Central Oregon

When
January 1, 1:00 AM PST to 11:39 AM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Blue Mountains

When
January 1, 5:00 AM PST to 4:00 PM PST
Where
Blue Mountains forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Lower Columbia Basin

When
January 1, 7:00 AM PST to 4:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383606, 5383607, 5383608, 5383610, 5383609.